Hive Health Media

Ototoxicity: How Your Medications Could Be Causing Your Hearing Loss

Suffering from heart disease and learning to deal with it occupies most of your time and energy. You need to take your prescribed medications so it doesn’t get any worse. You exercise and eat right, trying to maintain as much of a healthy lifestyle as possible. So, you may be slow in realizing that you are experiencing a dangerous situation.

It might start out as innocently as having a ringing noise in your ears while occasionally noises seem to fade in and out like someone is adjusting the volume in y

our environment. Yet you quickly blame this problem on your misspent youth of listening to loud music and standing in front of speakers at concerts.

Then you notice how dizzy you are when walking from room to room or out jogging. While friends joke about how clumsy you are when bumping into tables or furniture, you begin to wonder if something might be wrong with your medication. It seems like a simple solution to just change your drug treatment, as you talk with your doctor about your problems. It’s at this moment when you learn about ototoxicity and how your medications could be making you deaf.

diet-coke-in-ear

What is Ototoxicity?

Certain medications used to treat a variety of illnesses and diseases are considered ototoxic: where taking the medication actually causes a toxic reaction to the cochlea, vestibule or other structures of the inner ear. There are over 200 known medications that can be considered ototoxic, including medications to treat cancer and heart disease, according to The American Speech-Language-Hearing Association.

Extensive research is currently underway to find ways to protect people from the effects of ototoxicity. As of today, there is no definitive strategy to prevent the damage of these ototoxins to the structures of the inner ear while still allowing people to take these medications.

What to do against Ototoxicity?

The only way to stop ototoxicity from occurring to your inner ear is to stay away from ototoxic medications. Unfortunately, hearing damage may already be irreversible at this point. You will need to consult your doctor immediately so they can determine the amount of damage caused to your hearing and if any treatment can reverse the effect of hearing loss. Deafnes

s can occur after taking one dose of the medication, or it may take several weeks or months for your hearing to be affected, according to Medscape.

The illness or disease you have that causes you to take the ototoxic medication may be so serious that stopping the drug treatment could endanger your life. Never stop taking your medication unless advised to do so by your doctor. Your physician can discuss your options, including switching to a different type of drug therapy, to prevent further hearing loss. You should see your doctor immediately if you are experiencing any type of ringing noise or moments of hearing loss while you are taking heart medication, cancer medication or other types of drugs to treat serious infections.

Continuing Your Life on Ototoxic Medication

For some people, taking ototoxic medication may be their only option to treat their other serious medical conditions. If this is the case for you, you can monitor your hearing and balance

while preparing yourself to manage your hearing loss. With the help of your doctor and audiologist, you’ll have audiologic hearing tests done to determine your current state of hearing before taking the medication.

As you continue treatment with the ototoxic medication, you’ll undergo periodic hearing tests to determine any changes. When changes in your hearing and balance are detected, you and your doctor can discuss options and decisions concerning your hearing health.

Courtney enjoys writing about health issues in her spare time, along with painting and reading.

Leave a Reply

Your email address will not be published. Required fields are marked *